Note we may have some server downtime today and this weekend as we perform some upgrades. Please save a copy of any posts you make during this time in case we have any server trouble. Thank you!

Scary Reaction to Copaxone

A board to discuss the Multiple Sclerosis modifying drug Copaxone

Scary Reaction to Copaxone

Postby Azile » Wed Sep 27, 2006 8:05 am

I am currently on Copaxone and Prednisone w/famotidine (a strong prescription strength pepsid). I'm only on the prednisone to help boost my arms injury but according to my doctor the two meds together are not known to have any reactions.

A bout a week ago I took my shot (I believe it might have been a day or two after I was prescribed the prednisone when I had started the copaxone injections about a week earlier)...I don't remember where exactly, but I took all the meds and very soon afterwards my face welted up. I mean ALL over my face! After a while, the welting went down and I called a doctor. He said it could have been the pepsid and told me not to take that with the prednisone. He said he's prescribed prednisone many times and no one has ever had that very rare reaction to it. It's rare to react to pepsid but it was the only thing that made sense at the time.

Last night, I took my shot again as usual. I had not taken any other meds yet nor was I eating anything unusual. I injected into my arm and within a couple of minutes I started to get VERY ithcy. Similar to when my face had broken out in hives but this time not just my head. it was all over! As usual I welted up about 3" where the injection spot was but this time my mouth swelled up, my legs got welty, my back became rashy and red and irritated, my joints became very stiff, I was shivering with cold and sweat, and I had some tightness when I took a breath 8O. I also decided to quickly eat a bagel so I could take the prednisone. I called the Shared Solution nurse for help. She said it's very rare to have that reaction to Copaxone but it sounded like that's what was happening so I needed to call 911. So I did. The doctor told me the first time I reacted that the prednisone should actually help reduce any allergic reactions to meds. I took his advice. I think that may have been why I was improving last night while talking to the ambulance people. We all decided I didn't need to go to the hospital. The ambulance guy said it was entirely up to me. He sees that my reactions were improving but if I am still having some reactions, he'll be happy to take me just to be sure. I turned him down. I did continue to get better. I took some benedryl to help me sleep and to encourage more improvement.

That was scary! I woke up with some swelling still around the mouth but otherwise no itching and my site reaction welt has improved a bit. I talked to the nurse at my doctor's office. My neuro is out of town til next Tuesday so another doctor told me to stop taking the Copaxone. :?

I guess this answers another question I had and that is I won't be able to breastfeed now. My husband and I are trying to have a family and I was hoping to be able to breast feed afterwards. I don't think my doctor will allow for breastfeeding for more than a month, so I could get back on to Rebif at that time. If it's the best thing for me, then that's what I'll have to do. :cry:
I'm a little acorn brown,
Lying on the cold bare ground.
Someone came and stepped on me.
That is why I'm cracked you see.
I'm a nut! I'm a nut! I'm a nut! ...
-Childhood song
User avatar
Azile
Getting to Know You...
 
Posts: 13
Joined: Sun Sep 24, 2006 3:00 pm
Location: NC

Postby Loriyas » Wed Sep 27, 2006 9:11 am

Azile
I am currently on Copaxone also. I have not had a reaction to it as you have had. However, I have had a reaction to Prednisone similar to what you are describing that I did end up going to the ER, specifically for concerns with heart palpitations. Once you complain of that you go down that path with the docs as they want to make sure you are not having a heart attack, which I was not. I can definitely relate it to the Prednisone. But maybe it was the Prednisone/Copaxone combination. I don't know. I continue to take daily Copaxone injections with no more issues like that. However, I can get hives on occasion. I can't pinpoint the cause and it is not at the injection site. It is not related to what I eat or what I am exposed to (grass, trees). I take a daily antihistamine to keep the hives at bay (Zyrtec).

The reason I went into all of this is that my primary care doc warned me that I need to be really careful and aware of this and to keep an Epi-pen with me. You may want to ask about that too since you don't know the cause of your reaction either. If you have an anaphylactic reaction the Epi-pen would be immediately available to you. It's no big deal to have it with me and gives me peace of mind. At least until you can get to the root of the problem it wouldn't be a bad idea. Just a suggestion.

Lori
Loriyas
Family Elder
 
Posts: 583
Joined: Sun Apr 02, 2006 3:00 pm
Location: Naples, FL

Postby Azile » Wed Sep 27, 2006 12:21 pm

Thanks for your responce, Lori. I had not taken the prednisone yet by the time the the reactions were really bad. I had also taken prednisone in the past for other reason when I wasn't on any other meds (pre-MS) and not had any problems either.

I have now since talked to my doctor and other verious medical peopel and they all think that the Copaxone is to blame. It is always possible to grow more sensative to a medicine. Iit was apparent from the begining (2003 when I first started Copaxone) that my site reactions were englarged at that time too, but were only around the injection site. I had continued to take the Copaxone despite the fairly large welts. I too was on Zyrtec which has been the only allergy medicine to help me with my current allergies (dogs, pollen, grass, dust mites, cats, etc...), but that did not keep the welting and site irritations down. It may have actually stopped the bad reaction that I had last night from occuring possibly, but I do not wish to repeat that reaction again. :(

Since I have been trying to get pregnant and my doctor does not want me to be on any allergy medicines meanwhile so it seems it's just best I stop the meds and hope for the best :(. I have not had an attack since 2003 and the last MRI has shown no major change. I'm hoping that I will be ok until after I have a baby.
I'm a little acorn brown,
Lying on the cold bare ground.
Someone came and stepped on me.
That is why I'm cracked you see.
I'm a nut! I'm a nut! I'm a nut! ...
-Childhood song
User avatar
Azile
Getting to Know You...
 
Posts: 13
Joined: Sun Sep 24, 2006 3:00 pm
Location: NC


Return to Copaxone

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service